Alert archive / New Mexico / Flash Flood Warnings in 2011
Flash Flood Warning 53, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2011, 3:21 PM MDT for 4 counties in New Mexico. It was in force for 114 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2011, 3:21 PM MDT (21:21 UTC)
- Expired
- Aug 21, 2011, 5:15 PM MDT
- In force
- 114 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:00 PM MDT | FLASH FLOOD | 3 Sw Los Alamos, NM | HIGHWAY 501 TEMPORARILY CLOSED DUE TO FLASH FLOODING. |
| Aug 21, 4:00 PM MDT | FLASH FLOOD | 5 Nw Los Alamos, NM | TWO MEN WORKING IN SANTA CLARA CANYON WERE RESCUED BY HELICOPTER DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
862
WGUS55 KABQ 212121
FFWABQ
NMC028-039-043-049-212315-
/O.NEW.KABQ.FF.W.0053.110821T2121Z-110821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 PM MDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
NORTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 515 PM MDT
* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE LAS CONCHAS BURN SCAR.
THE STORMS PRODUCING VERY HEAVY RAIN WERE DRIFTING EAST AROUND 5
MPH. RADAR ESTIMATES INDICATE UP TO 1 INCH OF RAIN IS POSSIBLE
WITH THESE STORMS.
THIS WILL IMPACT THE LAS CONCHAS BURN SCAR INCLUDING BUT NOT
LIMITED TO LOS ALAMOS...SANTA CLARA CANYON...RIO DEL OSO...CAMP MAY
ROAD...QUEMAZAN TRAIL..HIGHWAY 4 FROM STATE ROAD 501 JUNCTION TO
LAS CONCHAS CAMPGROUND..INDIAN SERVICE ROUTE 602 AND EASTERN
PORTION OF VALLES CALDERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
&&
LAT...LON 3608 10653 3611 10614 3605 10610 3602 10608
3598 10611 3584 10625 3585 10652
$$
GUYER1 follow-up statement
196
WGUS75 KABQ 212312
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT SUN AUG 21 2011
NMC028-039-043-049-212322-
/O.EXP.KABQ.FF.W.0053.000000T0000Z-110821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-SANTA FE-RIO ARRIBA-
512 PM MDT SUN AUG 21 2011
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHEASTERN RIO
ARRIBA...NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND NORTHERN
LOS ALAMOS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE NORTHERN HALF OF THE LAS CONCHAS BURN SCAR...AND THE
FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...
BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3608 10653 3611 10614 3605 10610 3602 10608
3598 10611 3584 10625 3585 10652
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:14 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 21, 3:14 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 314 PM MDT SUN AUG 21 2011 .DISCUSSION...IT HAS BEEN ANOTHER ACTIVE CONVECTIVE DAY ACROSS MUCH OF NEW MEXICO TODAY. THE EAST HAD A LATE END TO THE OVERNIGHT AND EARLY MORNING STORMS...LEAVING THE ATMOSPHERE WORKED OVER AND SLOW TO INITIATE AGAIN. IT IS A DIFFERENT TALE IN THE WEST WHERE CLEARER SKIES LEAD TO A QUICK DESTABILIZATION...AND STORMS MADE QUICK USE OF THE JUICY 1.33 PRECIPITABLE WATER. POSITION OF THE UPPER HIGH IN TEXAS HAS BEEN STEERING STORMS IN A SOUTH TO NORTH FASHION FOR THE MOST PART...WITH THE EXCEPTION OF THE NORTHEASTERN QUADRANT OF THE FORECAST AREA WHERE STORMS ARE MOVING MORE SOUTHWEST TO NORTHEAST. REMNANTS OF A MESOSCALE CONVECTIVE VORTEX HAVE BEEN ALL BUT DISPERSED AS IT MOVED INTO SOUTHERN COLORADO. SOME SUBSIDENCE ON THE BACK SIDE OF THIS HAS SUPPRESSED CONVECTION SOME IN THE UPPER RIO GRANDE AND SAN JUANS...BUT STORMS WILL LIKELY OVERCOME THIS TOWARD EVENING. HAVE TRIMMED POPS BACK SOME IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WHERE THINGS SHOULD BE TOO STABLE TO INITIATE. ELSEWHERE SCATTERED TO LIKELY POPS HAVE BEEN LEFT IN PLACE. THE UPPER HIGH IS STILL PROGGED TO SHIFT BACK TOWARD NEW MEXICO MONDAY. THIS WILL INTRODUCE SOME DRY AIR INTO THE SOUTHERN ZONES...REDUCING THE AMOUNT OF STORM COVERAGE COMPARED TO THE PAST COUPLE OF DAYS. CENTER OF THE HIGH IN EASTERN PART OF THE STATE AND MORE STABILITY SHOULD ALSO SUPPRESS STORMS THERE. WILL STILL SEE DIURNAL CONVECTION FIRING ON THE HIGH TERRAIN OF MUCH OF NORTH CENTRAL AND WEST CENTRAL NEW MEXICO...BUT COVERAGE SHOULD BE NOTABLY LESS. DRIER AIR...LESS CLOUDS...AND LESS PRECIPITATION SHOULD ALLOW TEMPERATURES TO BUMP UP A COUPLE DEGREES. THE UPPER HIGH SITUATES ITSELF TOP DEAD CENTER OVER NEW MEXICO ON TUESDAY...ADDING MORE SUBSIDENT FORCING AND LIKELY WRAPPING SOME DRIER AIR INTO THE AREA. PRECIPITABLE WATER VALUES ARE ADVERTISED TO DROP TO THE 0.8-0.9 INCH RANGE FOR MUCH OF THE FORECAST AREA. TEMPERATURES WILL RISE ANOTHER DEGREE OR TWO IN MOST LOCALES. THROUGH THE REMAINDER OF THE WORK WEEK...THE DOME OF HIGH PRESSURE WILL SLOSH AROUND NEW MEXICO AND THE FOUR CORNERS REGION WHILE THE LOWER EASTERN SEABOARD POTENTIALLY PREPARES FOR IRENE. THE STORM COVERAGE IS EXPECTED TO BE RELATIVELY LOW FOR THIS TIME OF YEAR WITH THE SOUTHWESTERN MOUNTAINS AND THE EASTERN SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS STAYING THE MOST LIKELY CANDIDATES FOR WETTING PRECIPITATION. THE BACK DOOR FRONT EXPECTED ON WEDNESDAY IS A BIT MUDDLED WITH A SOUTHEASTERLY RETURN FLOW WORKING INTO THE PLAINS ON THURSDAY. THIS TREND IS SHOWN TO CARRY ON INTO NEXT WEEKEND. 52 && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REMAINDER OF THIS AFTERNOON AND EVENING OVER MUCH OF CENTRAL AND NORTHERN NEW MEXICO. THE GREATEST COVERAGE WILL OCCUR ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND VALLEYS AND ALSO ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS. ADDITIONAL DEVELOPMENT FURTHER EAST ACROSS THE PLAINS WILL BE POSSIBLE LATER TODAY AND TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...ERRATIC GUSTY WINDS OF 35 TO 40 KTS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING STRIKES. LOCALIZED MVFR TO IFR CIGS AND VSBYS CAN BE EXPECTED IN THE STRONG STORMS ALONG WITH MOUNTAIN TOPS OBSCURED. ABUNDANT VFR TO POSSIBLY MVFR CIGS WILL BE IN PLACE OVER MUCH OF THE STATE OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND EVENING ALTHOUGH COVERAGE IS NOT EXPECTED TO BE AS GREAT. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW && .FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF CENTRAL AND NORTHERN NEW MEXICO THE REMAINDER OF THIS AFTERNOON THROUGH THIS EVENING. THE HIGHEST CONFIDENCE FOR WETTING RAINFALL WILL REMAIN OVER THE WESTERN AND CENTRAL HIGH TERRAIN SHIFTING EAST INTO THE RIO GRANDE VALLEY LATER TONIGHT AND ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS. OVERNIGHT RECOVERIES WILL BE EXCELLENT ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN WITH GOOD VALUES EXPECTED OVER THE EASTERN PLAINS. UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD FURTHER WEST INTO CENTRAL NEW MEXICO ON MONDAY. THIS WILL ALLOW FOR A BIT MORE DRYING AND LESS COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE HIGHEST COVERAGE WILL LIKELY OCCUR OVER THE WESTERN AND NORTHERN HIGH TERRAIN WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE. ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE BENEATH THE UPPER RIDGE IN A MOISTURE RECYCLING MODE. TEMPERATURES WILL WARM ABOVE NORMAL TUESDAY AFTERNOON WITH SOME AREAS REACHING 10+ DEGREES ABOVE SEASONAL NORMALS FOR LATE AUGUST. A BACK DOOR COLD FRONT COULD IMPACT THE EAST ON WEDNESDAY WITH AN UPTICK IN SHOWERS AND STORMS OTHERWISE WE EXPECT MAINLY SCATTERED COVERAGES THROUGH THE END OF NEXT WEEK AS THE UPPER HIGH REMAINS OVER CENTRAL AND NORTHERN NEW MEXICO. KW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 64 91 63 95 / 30 20 20 10 DULCE........................... 52 85 52 89 / 50 30 30 20 CUBA............................ 57 82 57 86 / 50 30 30 20 GALLUP.......................... 58 85 57 88 / 40 20 20 20 EL MORRO........................ 54 79 54 82 / 50 30 20 20 GRANTS.......................... 57 85 57 88 / 50 30 20 20 QUEMADO......................... 57 82 57 84 / 50 20 20 20 GLENWOOD........................ 63 90 64 91 / 30 10 20 10 CHAMA........................... 50 78 49 82 / 50 40 30 20 LOS ALAMOS...................... 60 80 60 85 / 50 30 30 20 PECOS........................... 58 80 57 83 / 50 30 30 20 CERRO/QUESTA.................... 52 79 53 83 / 50 30 30 20 RED RIVER....................... 49 70 47 74 / 60 40 40 30 ANGEL FIRE...................... 48 73 46 77 / 60 40 30 30 TAOS............................ 54 83 55 87 / 50 30 30 20 MORA............................ 55 78 54 81 / 60 30 30 20 ESPANOLA........................ 60 87 58 92 / 50 20 20 10 SANTA FE........................ 60 85 59 88 / 50 30 30 20 SANTA FE AIRPORT................ 61 88 62 92 / 50 20 20 20 ALBUQUERQUE FOOTHILLS........... 67 88 67 90 / 50 10 20 10 ALBUQUERQUE HEIGHTS............. 70 90 70 92 / 50 10 20 10 ALBUQUERQUE VALLEY.............. 67 92 67 94 / 40 10 20 10 ALBUQUERQUE WEST MESA........... 67 92 67 94 / 50 10 20 10 LOS LUNAS....................... 67 93 67 93 / 40 10 20 10 RIO RANCHO...................... 67 92 67 94 / 50 20 20 10 SOCORRO......................... 67 93 68 94 / 40 5 20 5 SANDIA PARK/CEDAR CREST......... 57 86 57 86 / 50 20 20 20 TIJERAS......................... 64 89 64 92 / 50 20 20 10 MORIARTY/ESTANCIA............... 58 87 59 88 / 50 20 20 10 CLINES CORNERS.................. 60 84 61 85 / 50 20 20 20 GRAN QUIVIRA.................... 62 87 63 88 / 40 20 20 10 CARRIZOZO....................... 65 89 65 91 / 40 10 20 10 RUIDOSO......................... 60 79 61 81 / 40 20 20 20 CAPULIN......................... 59 86 60 88 / 50 20 20 20 RATON........................... 60 91 60 92 / 50 20 20 20 SPRINGER........................ 61 91 60 93 / 50 20 20 20 LAS VEGAS....................... 58 85 58 86 / 60 20 30 20 CLAYTON......................... 65 94 66 95 / 30 10 10 20 ROY............................. 65 89 64 91 / 40 20 20 10 CONCHAS......................... 70 95 69 97 / 30 10 20 10 SANTA ROSA...................... 68 95 69 96 / 30 10 20 10 TUCUMCARI....................... 70 98 70 99 / 20 10 10 10 CLOVIS.......................... 68 96 68 96 / 10 5 5 5 PORTALES........................ 68 97 68 97 / 10 5 5 5 FORT SUMNER..................... 69 97 68 98 / 20 10 10 5 ROSWELL......................... 71 98 71 98 / 10 5 5 5 PICACHO......................... 65 92 65 93 / 20 10 10 10 ELK............................. 60 87 60 87 / 20 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/17
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN AUG 21 2011 NMZ501>540-221200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS POSSIBLE OVER RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:03 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 20, 6:20 PM MDT | Areal Flood Advisory | ABQ | Harding | 85 min |
| Aug 20, 10:28 PM MDT | Special Weather Statement | ABQ | Curry, Roosevelt | 32 min |
| Aug 21, 12:49 PM MDT | Flash Flood Warning | ABQ | Lincoln | 89 min |
| Aug 21, 1:12 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 21, 1:56 PM MDT | Flash Flood Warning | ABQ | Catron | 2 hr |
| Aug 21, 2:41 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 21, 2:50 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 115 min |
| Aug 21, 2:57 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 21, 3:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 111 min |
| Aug 21, 3:47 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 118 min |
| Aug 21, 3:53 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Socorro, Torrance, Valencia | 52 min |
| Aug 21, 4:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 93 min |
| Aug 21, 4:30 PM MDT | Flash Flood Warning | ABQ | Torrance | 2 hr |
| Aug 21, 4:48 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 87 min |
| Aug 21, 4:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 3 hr |
| Aug 21, 5:01 PM MDT | Areal Flood Advisory | ABQ | Catron | 119 min |
| Aug 21, 5:10 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 21, 5:41 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 94 min |
Nearby
Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.